Alert archive / North Carolina / Flash Flood Warnings in 2001

Flash Flood Warning 4, NWS Wakefield, VA

June 15, 2001Bertie County, North Carolina

NWS Wakefield, VA issued this flash flood warning at Jun 15, 2001, 11:58 PM EDT for Bertie County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2001, 11:58 PM EDT (03:58 UTC)
Expired
Jun 16, 2001, 2:00 AM EDT
In force
2 hr
Issued by
NWS Wakefield, VA
Area
Whole counties

County Bertie County, NC

The radar

The Norfolk radar (KAKQ), 102 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 4.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2001-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1030 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2001-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1030 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 160400
FFWAKQ
NCC015-160600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1158 PM EDT FRI JUN 15 2001

THE NATIONAL WEATHER SERVICE HAS CONTINUED THE

* FLASH FLOOD WARNING FOR...
  BERTIE COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 200 AM EDT

* AT 1155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED  
  TO INDICATE VERY HEAVY RAINS CONTINUING TO ROTATE NORTHWEST TO     
  SOUTHEAST ACROSS MUCH OF BERTIE COUNTY. DOPPLER RADAR ESTIMATED    
  RAINFALL AMOUNTS OF ONE HALF TO ONE INCH PER HOUR OVER PORTIONS    
  OF BERTIE COUNTY. ALSO...RADAR ESTIMATED THAT BETWEEN 5 AND 9      
  INCHES OF RAIN HAS FALLEN TODAY OVER MUCH OF THE COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY 
VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE 
TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

$$k

GINGRICH
&&
LAT...LON 3623 7729 3607 7739 3568 7669 3600 7649

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 9:55 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 15, 9:55 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
955 PM EDT FRI JUN 15 2001

RDR INDICATED HVY RAINS CONTINUING TO POUND BERTIE...HERTFORD
AND NORTHAMPTON CNTIES IN NE NC.  RDR ESTIMATED BETWEEN 3 AND
8 INCHES OF RAIN HAS FALLEN TODAY ACRS PORTIONS OF THESE CNTIES.
WILL DECIDE IN NEXT 10 MINUTES WHETHER TO EXTND FFW FOR BERTIE
CNTY BASED ON REPORTS AND POSSIBLE CONTINUED HVY RAIN FOR A
WHILE AT LEAST.  WILL HAVE TO WATCH HERTFORD AND NORTHAMPTON
CNTIES ALSO FOR POSSIBILITY OF WRNG.  IR SAT PIX SHOWED CLD
TOPS ARE NOT WRMG AT ALL OVR THOSE AREAS...THUS HVY RAINS
CONTINUE.  WILL GO LIKELY POPS (70) OVRNGT ACRS INLAND NE NC
WITH MENTION OF RAIN HVY AT TIMES.  WILL GO 50 POPS OVR SCNTRL
VA CNTIES AND HAMPTON RDS...AND 40 OR 30 POPS OVR WRN AND NRN
PORTIONS OF CWA.

LATEST SAT PIX/MSAS PLT/RDR SHOWED LO PRES OVR NRN PERQUIMANS
CNTY IN NE NC AND DRIFTING VRY SLOWLY N.

.AKQ...
MD...SCA ATLC CSTL WTRS FuENWICK ISL TO CHINCOTEAGUE.
NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT.
VA...SCA CHES BAY S OF NEW POINT COMFORT...ATLC CSTL WTRS
         CHINCOTEAGUE TO NC/VA BRDR.

GINGRICH

In the hours before

Special weather statement, Jun 15, 6:11 PM EDT, 5 hours 47 minutes before
VAZ048-049-060>063-065>071-079-080-087-160015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
611 PM EDT FRI JUN 15 2001

...LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS POSSIBLE IN SHOWERS AND
THUNDERSTORMS THIS EVENING...

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE REMNANTS OF TROPICAL
STORM ALLISON CONTINUE TO AFFECT AREAS FROM EMPORIA TO THE TRI
CITIES...RICHMOND METRO AREA AND AREAS WEST OF I-95.  IN ADDITION TO
LOCALLY HEAVY DOWNPOURS AND PONDING OF WATER ON ROADWAYS...STRONG
GUSTY WINDS TO 45 MPH ARE POSSIBLE.

LATE THIS AFTERNOON...TREES WERE REPORTED DOWN IN PARTS OF HENRICO
AND HANOVER COUNTIES DUE TO VERY LOCALIZED WIND GUSTS.  A POSSIBLE
TORNADO WAS SPOTTED IN HENRICO COUNTY...BUT THIS EVENT IS STILL
BEING INVESTIGATED.

INTERESTS ALONG AND WEST OF THE I-95 CORRIDOR CAN EXPECT THE SHOWERS
AND STRONG THUNDERSTORMS TO CONTINUE THROUGH 8 PM.  WITH SATURATED
SOILS FROM HEAVY RAINS...TREES WITH SHALLOW ROOT SYSTEMS CAN BE
BLOWN DOWN WITH LESS WIND THAN IN DRY SOILS.

NO SEVERE WEATHER IS EXPECTED...BUT LOCALLY GUSTY WINDS TO 45 MPH
CAN KNOCK DOWN SOME TREES.  PLEASE REPORT ANY DAMAGE OR DOWNED TREES
TO LOCA9L LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE.

NS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:03 PM EDTFlash Flood WarningAKQBertie117 min
Jun 16, 8:30 AM EDTFlash Flood WarningAKQBertie, Gates, Hertford3 hr

Nearby

Flash Flood Warnings in North Carolina, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.